Delaware, 2013

Flash Flooding in Delaware, June 30, 2013

June 30, 2013 · NWS PHI · 2 events in 1 county or zone

A nearly stationary front helped trigger showers and thunderstorms with heavy rain that resulted in flash flooding in northern New Castle County during the afternoon of the 30th. Doppler Radar storm total estimates exceeded two inches across the width of the county from Glasgow to New Castle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A nearly stationary front helped trigger showers and thunderstorms with heavy rain that resulted in flash flooding in northern New Castle County during the afternoon of the 30th. Doppler Radar storm total estimates exceeded two inches across the width of the county from Glasgow to New Castle. Extremely wet antecedent conditions made it easier for flash flooding to occur.

It was the wettest June on record at the New Castle County Airport. The 13.66 inches of rain that fell thoroughly thrashed the previous June monthly record of 9.90 inches set in 2003. The June monthly rainfall total in Georgetown was 12.24 inches, but was not a new June monthly record. On a statewide average, the June rainfall total of 10.94 inches was the wettest June on record dating back through 1895.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 30, 8:11 AM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 30, 8:11 AM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
911 AM EDT SUN JUN 30 2013

.SYNOPSIS...
A FRONTAL BOUNDARY, DRAPED FROM NEW ENGLAND SOUTHWESTWARD TO NEAR
THE DELAWARE RIVER THEN THROUGH CENTRAL VIRGINIA AND THE WESTERN
CAROLINAS, WILL GENERALLY REMAIN NEARLY STATIONARY TODAY INTO
MONDAY. THIS FRONT WILL THEN SHIFT WESTWARD TUESDAY THROUGH
THURSDAY, BEFORE DISSIPATING AS STRONG HIGH PRESSURE IN THE WESTERN
ATLANTIC SHIFTS WESTWARD TO THE MID ATLANTIC COAST FRIDAY AND
SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MAIN ELEMENT IN THIS MORNING'S UPDATE WAS THE WEATHER GRIDS. THE
EARLY MORNING SHOWERS AND THUNDERSTORMS THAT FORMED OVER THE
CAROLINA'S AND VIRGINIA'S WERE WORKING ACROSS DELMARVA.
EVENTUALLY, BUT SOONER RATHER THAN LATER, THEY'LL MOVE OVER FAR
SOUTHEASTERN NJ. POPS WERE ADJUSTED ACCORDINGLY.

A FRONTAL BOUNDARY LOCATED ACROSS THE WESTERN PORTION OF OUR CWA
WILL REMAIN NEARLY STATIONARY DURING THE DAY TODAY. A LARGE LONG
WAVE TROUGH WILL REMAIN TO OUR WEST, KEEPING OUR AREA UNDER DEEP
SOUTHWEST FLOW ALOFT. THIS WILL KEEP THE POTENTIAL FOR A COUPLE OF
WEAK SHORT WAVE/VORTICITY IMPULSES TO SLIDE ACROSS OUR AREA THROUGH
THE DAY. WITH PW VALUES REBOUNDING TO NEAR 1.5-1.75 INCHES, SOME
HEAVY RAIN IS A POSSIBILITY. WHILE WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED TODAY, WE CAN'T RULE OUT AN ISOLATED STRONG TO SEVERE
THUNDERSTORM. THE LIMITING FACTOR IS THE LACK OF INSTABILITY.

TODAY IS EXPECTED TO BE SEASONABLY WARM WITH HIGHS GENERALLY IN THE
MID 80S. MAV/MET MOS WERE CLOSE, SO A BLEND OF THE TWO WAS TAKEN FOR
TEMPERATURES TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
THE SYNOPTIC PATTERN DOES NOT CHANGE MUCH OVERNIGHT SUNDAY INTO
MONDAY MORNING WITH THE BROAD TROUGH ALOFT TO OUR WEST AND A FRONTAL
BOUNDARY LOCATED NEAR OUR WESTERN BORDER. ONE DIFFERENCE IS WE
EXPECT A STRONGER VORTICITY IMPULSE, WHICH WOULD HELP OFFSET THE
LOSS OF DAYTIME INSTABILITY AND CONTRIBUTE TO THE ENHANCED POTENTIAL
FOR SHOWER/THUNDERSTORM ACTIVITY. PW VALUES INCREASE TO NEAR 2
INCHES OVERNIGHT, SO ANY SHOWERS/THUNDERSTORMS COULD PRODUCE HEAVY
RAINFALL. WE HAVE KEPT THE FLASH FLOOD WATCH AS IS FOR THE TIME
BEING...FOR ADDITIONAL INFORMATION ON THE WATCH AND HYDROLOGICAL
INFORMATION, PLEASE READ THE HYDROLOGY SECTION BELOW.

LOWS TONIGHT ARE EXPECTED TO BE A FEW DEGREES ABOVE NORMAL. MAV/MET
MOS WERE CLOSE, SO A BLEND OF THE TWO WAS TAKEN FOR TEMPERATURES
TONIGHT.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
**FLASH FLOOD POTENTIAL CONTINUES FROM BANDS OF VERY HEAVY RAIN
THROUGH TUESDAY**

THE OVERALL SYNOPTIC SETUP IS AN UPPER-LEVEL TROUGH FROM THE GREAT
LAKES TO THE LOWER MISSISSIPPI VALLEY THROUGH ABOUT WEDNESDAY, THEN
THIS FEATURE WEAKENS SOME AS IT SHIFTS WESTWARD. THIS OCCURS AS A
LARGE RIDGE IN THE WESTERN ATLANTIC IS FORECAST TO RETROGRADE INTO
THE MID ATLANTIC DURING THE MID TO LATE WEEK TIME FRAME. THIS THEN
GENERALLY HOLDS FIRM INTO NEXT WEEKEND. AS A RESULT, NO ORGANIZED
SYNOPTIC STORMS IMPACT OUR AREA, HOWEVER A CONVERGENCE AREA BETWEEN
THE UPPER-LEVEL TROUGH AND RIDGE WILL ALLOW FOR A VERY HEAVY RAIN
THREAT TO START THE WEEK BEFORE EASING UP. OVERALL THE MODEL
GUIDANCE IS IN GOOD AGREEMENT WITH THE MASS FIELDS AND SMALL SCALE
FEATURES MAKING UP THE UPPER-LEVEL TROUGH. IT APPEARS THAT THE
TIMING AND STRENGTH OF THE RIDGE AS IT SHIFTS WESTWARD WILL HAVE AN
IMPACT TO WHERE THE HEAVY RAIN AXIS SETS UP FOR A TIME. WE TOOK A
MODEL BLEND APPROACH FOR MONDAY INTO WEDNESDAY THEN BLENDED SOME NEW
WPC GUIDANCE INTO CONTINUITY THEREAFTER.

FOR MONDAY AND TUESDAY, THE WESTERN ATLANTIC RIDGE IS FORECAST TO
GRADUALLY RETROGRADE TOWARD THE MID ATLANTIC COAST ESPECIALLY
TUESDAY. MEANWHILE, A CLOSED LOW NEAR THE OHIO VALLEY WILL SHIFT
WESTWARD. A PLUME OF DEEP MOISTURE /PW VALUES AROUND 2 INCHES/ WILL
BE ACROSS THE AREA AND OUR REGION IS SITUATED BETWEEN THE RIDGE AND
AN UPPER-LEVEL LOW. MEANWHILE, A SURFACE FRONTAL BOUNDARY IN THE
VICINITY WILL FOCUS CONVECTIVE DEVELOPMENT. THIS BOUNDARY WILL
PROBABLY TEND TO BECOME MORE DIFFUSE BY LATER TUESDAY, HOWEVER ALSO
PUSH FARTHER INLAND AS HEIGHTS RISE WITH THE RETROGRADING RIDGE. AS
A RESULT, WE LOOK TO MID LEVEL FORCING THAT OVERSPREADS THE AREA
FROM TIME TO TIME AND THIS LIFT WILL ASSIST IN ORGANIZING THE
CONVECTIVE ACTIVITY. WE SHOULD SEE THE MORE WIDESPREAD ACTIVITY
OCCURRING DURING THE PEAK HEATING HOURS, HOWEVER EVEN AT NIGHT IN A
HIGH WATER CONTENT AIRMASS WITH A CLOSED LOW TO THE WEST MAY BE ABLE
TO SUSTAIN AT LEAST SOME CONVECTION OVERNIGHT ESPECIALLY IF SUBTLE
DISTURBANCES MOVE THROUGH IN THE FLOW.

THIS SETUP MAY LEAD TO AREAS OF TRAINING CONVECTION AS THE FLOW UP
THROUGH THE ATMOSPHERIC COLUMN IS FORECAST TO BE SOUTH-SOUTHWEST. AS
A RESULT, TIMES OF VERY HEAVY RAIN IS ANTICIPATED HOWEVER THE EXACT
LOCATION STILL NEEDS TO BE DETERMINED. IT APPEARS THAT THE MAIN
FOCUS FOR HEAVY SHOWERS AND THUNDERSTORMS IS NORTH AND WEST OF THE
FALL LINE. THIS DUE TO THE SOUTHERLY FLOW INTO THE LINGERING SURFACE
FRONT SHOULD HELP TO FOCUS MORE ORGANIZATION THERE. MUCH OF THE
GUIDANCE STILL HINTING AT LESS CONVECTION CLOSER TO THE COAST, AND
THIS SHOULD BE THE CASE WITH TIME AS THE RIDGE RETROGRADES AND
ALLOWS HEIGHTS TO RISE SOME. AS A RESULT, WE KEPT LOWER POPS ACROSS
THE FAR EASTERN ZONES AND OUT OVER THE COASTAL WATERS.

THE OVERALL SETUP SHOULD TEND TO FAVOR A LOW SEVERE THUNDERSTORM
THREAT, ALTHOUGH PERHAPS SOME LOCALIZED STRONG WINDS OCCUR WITH SOME
CONVECTION DUE TO PRECIPITATION LOADING WITHIN THE DOWNDRAFT
RESULTING IN A DOWNBURST.

FOR WEDNESDAY AND THURSDAY, THE RIDGE IS FORECAST TO CONTINUE
RETROGRADING ALLOWING HEIGHTS TO RISE SOME MORE. AS THIS OCCURS, THE
AXIS OF HIGH PW VALUES /AROUND 2 INCHES/ SHOULD START TO SHIFT
WESTWARD OF OUR CWA ESPECIALLY ON THURSDAY. THE AMOUNT OF SHOWERS
AND THUNDERSTORMS WILL DEPEND ON THE FORCING MECHANISMS THAT COME
INTO PLAY ALONG WITH ANY INTACT LOW-LEVEL BOUNDARIES. THE THREAT FOR
LOCALLY VERY HEAVY RAIN WILL CONTINUE ALTHOUGH THE AREAL EXTENT
SHOULD BE DECREASING DURING THIS TIME FRAME. WE KEPT LIKELY POPS
ACROSS THE FAR NORTHWEST ZONES WEDNESDAY AS HEATING WILL HELP FOCUS
MORE CONVECTION THERE. FARTHER SOUTH AND EAST, SOME INCREASE IN THE
HEIGHTS AND SOME GRADUAL LOWERING OF THE PW VALUES MAY START TO
LIMIT CONVECTION, THEREFORE LOWERED POPS. DURING THIS TIME FRAME,
THE MOST CONVECTIVE ACTIVITY MAY BE TIED TO PEAK HEATING.

FOR FRIDAY AND SATURDAY, WHILE A MOIST AIRMASS REMAINS IN PLACE IT
APPEARS AS THE RIDGE BUILDS INLAND SOME THE MAIN AXIS OF THE DEEPER
MOISTURE IS SHOVED FARTHER TO OUR NORTH AND WEST. SINCE THE RIDGE
WILL BE MORE IN PLACE, DEVELOPING HEAT MAY OCCUR. AS A RESULT, THE
START OF 90-DEGREE OR BETTER DAYTIME HIGHS MAY OCCUR ESPECIALLY FROM
AROUND THE PHILADELPHIA METRO ON SOUTHWESTWARD. AS THE PW VALUES
LOWER SOME, THE DEW POINTS MAY FOLLOW AS WELL BUT PROBABLY REMAIN
HIGH ENOUGH TO RESULT IN ELEVATED HEAT INDICES. AS OF NOW EXCESSIVE
HEAT IS NOT ANTICIPATED SINCE WE NEED A HEAT INDEX OF 100 DEGREES OR
HIGHER, HOWEVER THIS WILL DEPEND WHERE THE SURFACE DEW POINTS END UP
BEING. THERE MAY BE SOME AFTERNOON AND EVENING CONVECTION, MAINLY
NEAR THE NORTHWESTERN ZONES DUE TO THE PRESENCE/LOCATION OF THE
RIDGE.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

AT 900 AM, 6 OUT OF 8 TERMINALS WERE STILL IFR DUE TO LOW CLOUDS. VFR
CONDITIONS ARE STILL EXPECTED TO RETURN FOR MUCH OF THE DAY
UNLESS ANY SHOWERS/THUNDERSTORMS DEVELOP AND AFFECT A TAF SITE.
HOWEVER, CONDITIONS ARE EXPECTED TO DIMINISH AROUND OR AFTER
SUNSET AS THE POTENTIAL FOR MORE WIDESPREAD SHOWERS INCREASES.
MVFR VSBYS AND CIGS ARE EXPECTED TO RETURN FOR SUNDAY NIGHT AS LOW
LEVEL MOISTURE INCREASES AND SHOWERS REMAIN POSSIBLE. WINDS ARE
EXPECTED TO GENERALLY REMAIN 10 KNOTS OR LOWER, BUT DIRECTIONS
WILL VARY. WINDS MAY START OUT MORE SOUTHEASTERLY, THEN BECOME
MORE SOUTHERLY DURING THE DAY, THEN BACK SOUTHEASTERLY OVERNIGHT
SUNDAY.

OUTLOOK...
MONDAY THROUGH TUESDAY NIGHT...TIMES OF MVFR/IFR WITH SHOWERS AND
THUNDERSTORMS. THERE IS THE CHANCE FOR A PERIOD OF LOW CLOUDS/FOG
EACH MORNING. SOUTHERLY WINDS GENERALLY NEAR 10 KNOTS, WITH GUSTS TO
NEAR 20 KNOTS EACH AFTERNOON.

WEDNESDAY AND THURSDAY...SUB-VFR POSSIBLE EACH MORNING WITH LOCAL
LOW CLOUDS/FOG, OTHERWISE VFR. HOWEVER, MVFR/IFR VISIBILITY POSSIBLE
WITH ANY SHOWERS OR THUNDERSTORMS ESPECIALLY EACH AFTERNOON AND
EVENING, MAINLY NORTH AND WEST OF KPHL. SOUTH TO SOUTHWEST WINDS
GENERALLY NEAR 10 KNOTS, BUT GUSTS TO NEAR 20 KNOTS EACH AFTERNOON.

&&

.MARINE...
THE SMALL CRAFT ADVISORY REMAINS IN EFFECT TODAY AND TONIGHT AS A
PERSISTENT SOUTHERLY FLOW WILL HELP KEEP SEAS AROUND 5 FEET AND
COULD BUILD CLOSE TO 6 FEET. WINDS ARE EXPECTED TO GENERALLY REMAIN
GUSTY AROUND 20 KNOTS, BUT THEY COULD PERIODICALLY GUST AROUND 25
KNOTS LATER TODAY INTO TONIGHT.

OUTLOOK...
AN UPPER-LEVEL RIDGE IS FORECAST TO RETROGRADE TOWARD THE MID
ATLANTIC COAST BY THURSDAY. THIS WILL KEEP SURFACE HIGH PRESSURE
ANCHORED TO OUR EAST AND A SOUTHERLY FLOW OCCURRING THROUGH THE
PERIOD. THE PRESSURE GRADIENT IS FORECAST TO TIGHTEN FOR A TIME,
HOWEVER WITH THE LACK OF A WELL DEVELOPED SURFACE LOW TRACKING
NEARBY THE WINDS MAY TEND TO STAY BELOW ADVISORY CRITERIA. OVERALL,
SEAS ON THE OCEAN ARE FORECAST TO BE AROUND 5 FEET MONDAY AND
TUESDAY AS THE GRADIENT FLOW JUST OFF THE COAST STRENGTHENS A BIT
BEFORE DIMINISHING SOME WEDNESDAY AND THURSDAY. WHILE THE WAVEWATCH
GUIDANCE MAY STILL BE ABOUT A FOOT TO HIGH, WE OPTED TO EXTEND THE
SMALL CRAFT ADVISORY THROUGH 22Z MONDAY FOR NOW. THE CONDITIONS
ARE ANTICIPATED TO REMAIN BELOW ADVISORY CRITERIA ON DELAWARE BAY.
THERE WILL BE SOME DAILY SHOWERS AND THUNDERSTORMS AROUND, HOWEVER
THE GREATEST CONCENTRATION SHOULD BE OVER LAND.

&&

.HYDROLOGY...
A FLASH FLOOD WATCH CONTINUES WITH NO CHANGES TO THE TIMING OR
AREAL EXTENT, FOR NOW.

THE FLASH FLOOD WATCH IS BASED ON ANTECEDENT CONDITIONS GIVEN THE
RATHER WET MONTH OF JUNE EXPERIENCED ACROSS MOST OF THE AREA. GIVEN
THE POTENTIAL FOR REPEATED AND FOCUSED HEAVY RAIN PRODUCING SHOWERS
AND THUNDERSTORMS, THIS COULD BE A SERIOUS SITUATION ESPECIALLY FOR
THOSE WITH CONCERNS ALONG SMALL STREAMS AND LOW LYING VULNERABLE
AREAS. PLAN FOR POSSIBLE TRAVEL DELAYS AND DETOURS IF FLOODING RAIN
DOES DEVELOP.

THERE STILL REMAINS SOME QUESTION ON THE MAIN LOCATION OF THE MORE
FOCUSED HEAVY RAINFALL. A SURFACE BOUNDARY IN PLACE TODAY AND MONDAY
IS FORECAST TO SHIFT WESTWARD AND EVENTUALLY BECOME LESS DEFINED.
THIS BOUNDARY SHOULD BE THE INITIAL FOCUS FOR HEAVY SHOWERS AND
THUNDERSTORMS, HOWEVER NORTH AND WEST OF THE FALL LINE LOOKS TO HAVE
AN ELEVATED RISK OF AREAS OF VERY HEAVY RAINFALL. THIS IS DUE TO THE
INCOMING RIDGE FROM THE WESTERN ATLANTIC COMBINED WITH ENOUGH
LOW-LEVEL CONVERGENCE AND FOCUS FROM THE SOUTHERLY FLOW INTO THE
FALL LINE AREA. THE 1-HOUR FLASH FLOOD GUIDANCE IS AROUND AN INCH
ACROSS MANY COUNTIES, PARTICULARLY ALONG INTERSTATE 95 ON WESTWARD.
THE EXCEPTION IS MUCH OF BERKS COUNTY AND UP THROUGH THE LEHIGH
VALLEY WHERE VALUES ARE AROUND 2 INCHES. THIS RATHER LOW 1-HOUR
FLASH FLOOD GUIDANCE WITHIN AN ENVIRONMENT WITH WET GROUND AND PW
VALUES AROUND 2 INCHES, LEADS TO A HEIGHTENED CONCERN FOR FLASH
FLOODING. SINCE THIS IS A CONVECTIVELY DRIVEN POTENTIAL FOR
FLOODING, BASIN AVERAGES ARE NORMALLY LOWER THAN STRONG SYNOPTIC
SCALE STORMS. HOWEVER, THE RESULTANT RAINFALL FROM CONVECTION IS
MUCH HIGHER.

THEREFORE, IT IS DIFFICULT TO SEE ESCAPING FLOODING RAINFALL FOR A
PORTION OF OUR CWA ESPECIALLY MONDAY AND TUESDAY, BUT PINPOINTING
WHERE THIS WILL BE IS THE QUESTION. WHERE BANDS OF HEAVY SHOWERS AND
THUNDERSTORMS TRAIN, WILL RESULT IN TORRENTIAL RAIN POTENTIALLY
LEADING TO BASEMENT FLOODING AND/OR ROAD/LANE CLOSURES AND DETOURS.
WE ARE ANTICIPATING MORE SMALL STREAM FLOODING SOMETIME DURING THE
PERIOD FROM LATE TONIGHT BUT ESPECIALLY MONDAY THROUGH TUESDAY
AFTERNOON. AS OF NOW THE HEAVIEST RAINFALL LOOKS TO OCCUR MONDAY
INTO TUESDAY, HOWEVER AFTER EARLY MORNING COLLABORATION THE FLASH
FLOOD WATCH WAS NOT EXPANDED. THIS WILL BE REVISITED BY THE
DAYSHIFT. IT WILL NOT BE OUT OF THE QUESTION FOR SOME SPOTS TO
HAVE RAINFALL TOTALS OF 4-6 INCHES BY THE END OF TUESDAY. AS OF NOW,
NO MAINSTEM RIVER FLOODING IS OUTLOOKED.

&&

.RIP CURRENTS...
BASED ON A STRONG ENOUGH SWELL, CURRENT AND A REPORT FROM OUR
LONG BEACH ISLAND OBSERVER, THE RISK OF RIP CURRENTS IS HIGH INTO
TONIGHT FOR NEW JERSEY. FOR THE DELAWARE BEACHES, WE MAINTAINED A
MODERATE RISK BASED ON INHOUSE GUIDANCE AND PERHAPS A SOMEWHAT
LESSER AFFECT FROM THE SWELL.

&&

.CLIMATE...
A VERY WET MONTH OF JUNE ACROSS THE REGION WITH AMOUNTS STILL TO
BE ADDED TO BY THE END OF TODAY.

BELOW IS THE JUNE RAINFALL THROUGH YESTERDAY, THE 29TH.

WILMINGTON, A RECORD MONTHLY RAINFALL AT 11.91 INCHES. PREVIOUS
RECORD WAS 9.90 INCHES SET IN 2003. RECORDS DATE BACK TO 1894.

FOR WILMINGTON THE JUNE TOTAL IS THE 5TH HIGHEST MONTHLY TOTAL IN
HISTORY DATING BACK TO 1894.  LISTED IN ORDER...

AUG 1911...14.91.
JUL 1919...14.13.
SEP 1999...12.68.
MAY 1894...11.99.
JUN 2013...11.91.

PHILADELPHIA, A RECORD MONTHLY RAINFALL AT 10.11 INCHES. PREVIOUS
RECORD WAS 10.06 INCHES SET IN 1938. RECORDS DATE DATE BACK TO 1872.

THIS IS ALSO THE 10TH WETTEST MONTHLY TOTAL IN THE PHILADELPHIA
CLIMATIC HISTORY OF 130 YEARS. AUGUST 2011 19.31 INCHES IS THE
RECORD MONTHLY TOTAL FOR THE YEAR. LISTED BELOW ARE THE HEAVIER
MONTHLY TOTALS.

AUG 2011...19.31.
SEP 1999...13.07.
AUG 1911...12.10.
SEP 1882...12.09.
AUG 1873...11.79.
JUL 1994...10.42.
JUL 1919...10.30.
AUG 2009...10.29.
SEP 2011...10.27.
JUN 2013...10.11.

ATLANTIC CITY STILL RANKED THIRD AT 7.53 INCHES BEHIND THE 7.57
INCHES IN 1935 AND RECORD JUNE TOTAL OF 8.45 INCHES IN 1920.

ALLENTOWN RANKED SIXTH WETTEST JUNE AT 6.81 INCHES. THE MONTHLY
RECORD IS 9.51 INCHES IN 1938.

GEORGETOWN....12.11 INCHES.
TRENTON.......9.91 INCHES. RECORD IS 13.80 INCHES IN 1996.
MOUNT POCONO..9.05 INCHES. RECORD IS 12.10 INCHES IN 2006.
READING.......5.90 INCHES. RECORD IS 15.73 INCHES IN 1972 /AGNES/.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH MONDAY EVENING FOR
     PAZ070-071-101>106.
NJ...HIGH RIP CURRENT RISK THROUGH THIS EVENING FOR NJZ014-024>026.
     FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH MONDAY EVENING FOR
     NJZ015>019.
DE...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH MONDAY EVENING FOR
     DEZ001.
MD...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH MONDAY EVENING FOR
     MDZ008.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT MONDAY FOR ANZ450>455.

&&

SYNOPSIS...GORSE
NEAR TERM...KRUZDLO/ROBERTSON
SHORT TERM...ROBERTSON
LONG TERM...GORSE
AVIATION...GORSE/ROBERTSON
MARINE...GORSE/ROBERTSON
HYDROLOGY...GORSE
RIP CURRENTS...GORSE/ROBERTSON
CLIMATE...DRAG/GORSE
Hazardous weather outlook, Jun 30, 4:29 AM EST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
529 AM EDT SUN JUN 30 2013

DEZ002-003-MDZ012-015-019-020-NJZ001-007>010-012-013-020>023-027-
PAZ054-055-060>062-010930-
KENT-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-
MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-
529 AM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS THIS AFTERNOON AND THIS EVENING COULD PRODUCE
LOCALLY STRONG WINDS. LOCALLY HEAVY RAIN WILL BE POSSIBLE, WHICH
MAY RESULT IN POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED AT TIMES THROUGH TUESDAY
WITH A SOMEWHAT LESSER RISK OF THUNDERSTORMS WEDNESDAY THROUGH
FRIDAY.

SOME THUNDERSTORMS COULD PRODUCE LOCALLY STRONG WINDS, HOWEVER
THE MAIN THREAT IS AREAS OF VERY HEAVY RAIN WHICH CAN LEAD TO
FLOODING. AS OF NOW, THE POTENTIAL FOR FLOOD PRODUCING RAINFALL
IS GREATEST FROM LATER TONIGHT AND ESPECIALLY MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ015>019-PAZ070-071-101>106-010930-
NEW CASTLE-CECIL-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
529 AM EDT SUN JUN 30 2013

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SOME THUNDERSTORMS THIS AFTERNOON AND THIS EVENING COULD PRODUCE
LOCALLY STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

LOCALLY VERY HEAVY RAIN IS POSSIBLE TUESDAY WHICH COULD PRODUCE
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-024>026-010930-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
529 AM EDT SUN JUN 30 2013

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

SOME THUNDERSTORMS MAINLY LATE THIS AFTERNOON AND THIS EVENING
COULD PRODUCE LOCALLY STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SOME SHOWERS AND THUNDERSTORMS ARE EXPECTED AT TIMES THROUGH
TUESDAY. SOME THUNDERSTORMS COULD PRODUCE LOCALLY STRONG WINDS,
HOWEVER THE MAIN THREAT IS LOCALLY HEAVY RAIN WHICH CAN LEAD TO
SOME FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-010930-
DELAWARE BEACHES-
529 AM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF DANGEROUS RIP CURRENTS.

SOME THUNDERSTORMS MAINLY LATE THIS AFTERNOON AND THIS EVENING
COULD PRODUCE LOCALLY STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SOME SHOWERS AND THUNDERSTORMS ARE EXPECTED AT TIMES THROUGH
TUESDAY. SOME THUNDERSTORMS COULD PRODUCE LOCALLY STRONG WINDS,
HOWEVER THE MAIN THREAT IS LOCALLY HEAVY RAIN WHICH CAN LEAD TO
SOME FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-010930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
529 AM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS WITH LOCALLY STRONG WINDS ARE POSSIBLE MAINLY
LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SOME THUNDERSTORMS WITH LOCALLY STRONG WINDS ARE POSSIBLE MAINLY
EACH AFTERNOON AND EVENING THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 30, 10:05 AM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1105 AM EDT SUN JUN 30 2013

DEZ001-MDZ008-PAZ102-301545-
CECIL MD-EASTERN CHESTER PA-NEW CASTLE DE-
1105 AM EDT SUN JUN 30 2013

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL
CHESTER...EASTERN CECIL AND NORTHWESTERN NEW CASTLE COUNTIES...

AT 1101 AM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED FROM
NEAR HOLLYWOOD...MOVING NORTHEAST AT 30 TO 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON
SMALL STREAMS AND CREEKS. THESE STORMS WILL BE NEAR ELKTON AROUND
1110 AM...FAIR HILL AROUND 1120 AM...NEWARK AROUND 1130 AM...NORTH
STAR AROUND 1140 AM AND MARSHALLTON AROUND 1150 AM.

LAT...LON 3944 7600 3945 7601 3999 7573 4001 7570
      4003 7570 4004 7565 3991 7555 3986 7560
      3984 7558 3943 7593 3941 7602

DRAG
Special weather statement, Jun 30, 11:03 AM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1203 PM EDT SUN JUN 30 2013

DEZ001-NJZ016-017-PAZ070-301645-
DELAWARE PA-GLOUCESTER NJ-NEW CASTLE DE-SALEM NJ-
1203 PM EDT SUN JUN 30 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN NEW CASTLE...
NORTHWESTERN GLOUCESTER...NORTHWESTERN SALEM AND SOUTHEASTERN
DELAWARE COUNTIES...

AT 1202 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
WILMINGTON MANOR TO CARNEYS POINT...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON
SMALL STREAMS AND CREEKS. THESE STORMS WILL BE NEAR NEWPORT AROUND
1210 PM...ELSMERE AROUND 1220 PM...EDGEMOOR AROUND 1230 PM...LINWOOD
AROUND 1240 PM AND EDDYSTONE AROUND 1250 PM.

LAT...LON 3989 7543 3986 7521 3964 7541 3962 7555
      3962 7558 3963 7558 3965 7554 3969 7552
      3968 7554 3967 7554 3964 7559 3962 7561
      3966 7573

FORECASTER:  DRAG

The radar

The Dover AFB radar (KDOX), 97 km away, was scanning. The volume nearest the first event began at 16:14 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, New Castle

When
June 30, 11:15 AM EST to 3:00 PM EST
Where
New Castle County, Birchwood Park to 0.69 mi N of Kirkwood
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.680, -75.680

Thunderstorms with very heavy rain caused poor drainage and small stream flash flooding in west central New Castle County from Glasgow north to near Newark. Event precipitation totals included 2.15 inches in Glasgow and 1.69 inches in Newark.

Flash Flood, New Castle

When
June 30, 1:15 PM EST to 3:15 PM EST
Where
New Castle County, New Castle to 0.8 mi ENE of Rambleton Acres
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.670, -75.570

Thunderstorms with very heavy rain also caused flash flooding of smaller streams and poor drainage areas in and around New Castle. Several vehicles became trapped in flood waters. No injuries were reported. Event precipitation totals included 1.75 inches at the New Castle County Airport.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2013Every state in 2013This day in weather historyWarnings in Delaware, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455330, 455331.